Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Pitt's inequality and the uncertainty principle


Author: William Beckner
Journal: Proc. Amer. Math. Soc. 123 (1995), 1897-1905
MSC: Primary 42B20; Secondary 46E30
DOI: https://doi.org/10.1090/S0002-9939-1995-1254832-9
MathSciNet review: 1254832
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The "uncertainty principle" is formulated using logarithmic estimates obtained from a sharp form of Pitt's inequality. The qualitative nature of this result underlies the relations connecting entropy, the Hardy-Littlewood-Sobolev inequality, and the logarithmic Sobolev inequality.


References [Enhancements On Off] (What's this?)

  • [1] W. Beckner, Inequalities in Fourier analysis, Ann. of Math. (2) 102 (1975), 159-182. MR 0385456 (52:6317)
  • [2] -, Sobolev inequalities, the Poisson semigroup and analysis on the sphere $ {S^n}$, Proc. Nat. Acad. Sci. U.S.A. 89 (1992), 4816-4819. MR 1164616 (93d:26018)
  • [3] -, A generalized Poincaré inequality for Gaussian measures, Proc. Amer. Math. Soc. 105 (1989), 397-400. MR 954373 (89m:42027)
  • [4] G. B. Folland, Harmonic analysis in phase space, Princeton Univ. Press, Princeton, NJ, 1989. MR 983366 (92k:22017)
  • [5] L. Gross, Logarithmic Sobolev inequalities, Amer. J. Math. 97 (1975), 1061-1083. MR 0420249 (54:8263)
  • [6] G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge Univ. Press, London and New York, 1952. MR 0046395 (13:727e)
  • [7] I. I. Hirschman, A note on entropy, Amer. J. Math. 79 (1957), 152-156. MR 0089127 (19:622i)
  • [8] E. H. Lieb, Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. of Math. (2) 118 (1983), 349-374. MR 717827 (86i:42010)
  • [9] A. Messiah, Quantum mechanics, North-Holland, Amsterdam, 1961.
  • [10] H. R. Pitt, Theorems on Fourier series and power series, Duke Math. J. 3 (1937), 747-755. MR 1546029
  • [11] E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Univ. Press, Princeton, NJ, 1970. MR 0290095 (44:7280)
  • [12] -, Harmonic analysis: Real-variable methods, orthogonality and oscillatory integrals, Princeton Univ. Press, Princeton, NJ, 1993. MR 1232192 (95c:42002)
  • [13] -, Analytic continuation of group representations, Adv. Math. 4 (1970), 172-207. MR 0263985 (41:8584)
  • [14] E. M. Stein and G. Weiss, Fractional integrals on n-dimensional Euclidean space, J. Math. Mech. 7 (1958), 503-514. MR 0098285 (20:4746)
  • [15] F. B. Weissler, Logarithmic Sobolev inequalities for the heat diffusion semi-group, Trans. Amer. Math. Soc. 237 (1978), 255-269. MR 479373 (80b:47057)
  • [16] H. Weyl, The theory of groups and quantum mechanics, Dover, New York, 1949.
  • [17] E. T. Whittaker and G. N. Watson, A course of modern analysis, Cambridge Univ. Press, London and New York, 1927. MR 1424469 (97k:01072)
  • [18] A. Zygmund, Trigonometric series, Cambridge Univ. Press, London and New York, 1968. MR 0236587 (38:4882)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 42B20, 46E30

Retrieve articles in all journals with MSC: 42B20, 46E30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1254832-9
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society